Tornado, Rio Blanco
- When
- June 21, 4:25 PM MST to 4:30 PM MST
- Where
- Rio Blanco County, 10 mi W of Meeker
- Rating
- F1
- Path length
- 1 mi
- Path width
- 50 yd
- Property damage
- $35,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.033, -108.100
A tornado destroyed a carport, a Basque sheepherder's wagon, and snapped several two-foot diameter trees off, as well as a number of smaller trees as it traveled from southwest to northeast across the property of two residences. A shed received extensive damage after being struck by flying objects.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A tornado destroyed a carport, a Basque sheepherder's wagon, and snapped several two-foot diameter trees off, as well as a number of smaller trees as it traveled from southwest to northeast across the property of two residences. A shed received extensive damage after being struck by flying objects. Debris from the property was found several hundred feet from the homes. The roof of a modular home was partially lifted and shingles were ripped from the roof. The tornado also blew apart braced frame walls of a new home under construction. The tornado then moved across hay and alfalfa fields before lifting.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 21, 1:54 PM MST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 254 PM MDT WED JUN 21 2006 .SHORT TERM (TONIGHT THROUGH FRIDAY)... ISOLATED THUNDERSTORMS HAVE FIRED OVER THE FLAT TOPS WITH A FEW STRIKES NEAR CARBONDALE EARLY THIS AFTERNOON. A STATIONARY FRONT ALIGNED WEST-TO-EAST ACROSS CENTRAL COLORADO HAS RESULTED IN MOISTURE CONVERGENCE OVER THE AREA. THIS FEATURE COMBINED WITH TERRAIN EFFECTS AND DIURNAL WARMING WERE RESPONSIBLE FOR MOIST CONVECTION TODAY. CROSS-SECTION SHOWED MOISTURE TO REMAIN ELEVATED SO EXPECT HIGH BASED TSTMS WITH LIGHT RAIN. TONIGHT: EXPECT TSTMS TO CONTINUE INTO THE EVENING...SPREADING INTO THE SOUTHERN MOUNTAINS BEFORE DYING OUT SHORTLY AFTER SUNSET IN THE ABSENCE OF DYNAMIC FORCING. CLEARING WILL LEAD TO GOOD RADIATIONAL COOLING AND WILL GO A LITTLE BELOW PERSISTENCE. THURSDAY-FRIDAY: DRYING WILL WORK IN FROM THE WEST AS RIDGE BUILDS OVER THE GREAT BASIN. NORTHWEST FLOW WILL ADVECT SOME MID-LEVEL COOLING FOR THURSDAY AND LOWERED TEMPERATURES JUST A BIT TO ACCOUNT FOR THIS. A FEW DEGREES WARMER ON FRIDAY WITH NEAR NORMAL LOWS IN THE MORNING. MEANWHILE...ENOUGH RESIDUAL MOISTURE ALONG THE DIVIDE TO SPARK A FEW TSTMS THURSDAY AND FRIDAY. .LONG-TERM (FRIDAY NIGHT THROUGH WEDNESDAY)... LITTLE CHANGE TO PREVIOUS FORECAST IN PERSISTENT HOT AND DRY PATTERN. USED PERSISTENCE FOR TEMPERATURES INTO EARLY NEXT WEEK...STAYING SOME 10 DEGREES ABOVE NORMAL. GREAT BASIN HIGH SHIFTS TO 4-CORNERS REGION BY TUESDAY AS NORTHERN PACIFIC TROUGH COMES ONSHORE. THIS MAY ASSIST WITH A SOUTH MOISTURE FETCH...AND THUS INCREASED AFTERNOON THUNDERSTORMS AND SLIGHTLY LESS HOT TEMPERATURES. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && NL/JOE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 318 AM MDT WED JUN 21 2006 COZ001>014-017>023-UTZ022>025-027>029-221000- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 318 AM MDT WED JUN 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED DRY THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THIS AFTERNOON AND EARLY EVENING. THESE STORMS WILL PRODUCE LOCALLY GUSTY WINDS BUT LITTLE OR NO RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE FOR AFTERNOON AND EARLY EVENING THUNDERSTORMS OVER THE MOUNTAINS EACH DAY. THE THUNDERSTORMS COULD BE DRY AND PRODUCE LOCALLY GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. CJC
The Grand Junction radar (KGJX), 108 km away, was scanning. The volume nearest the first event began at 23:25 UTC.
1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyThe tornado archive for Colorado, 2006Warnings in Colorado, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514019.